Atlantic City, New Jersey

HomeNew JerseyAtlantic City

Email Andrew D'Arcy Andrew D'Arcy on LinkedIn Andrew D'Arcy on Twitter Andrew D'Arcy on Facebook
Andrew D'Arcy
Andrew D'Arcy
Attorney • (609) 641-6200


Comments Off

The FDA has recently warned that higher than recommended doses of the diarrhea drug loperamide (Imodium) can cause serious and even fatal cardiac arrhythmias.  The risk of these serious heart problems may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide.

The agency noted in a Drug Safety Communication “The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high does of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of Euphoria.”

More than half of the 48 cases of serious heart problems reported to the FDA since the drug was approved in 1976 occurred in the short span from 2010 to 2015.  Of those cases, 31 resulted in hospitalization and 10 in death.  The most severe cases were among people taking four to 100 times the recommended loperamide dose.  The maximum approved daily dose for adults is 8 mg per day for OTC use and 16 mg per day for prescription use.  Patients and consumers should only take loperamide in the dose directed by their health care professionals or according to the OTC Drug Facts label.

The FDA said health care professionals should be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events.  Consider loperamide as a possible cause of unexplained cardiac events.  Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of loperamide to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

If you are treating diarrhea and it does not resolve after two days, stop taking loperamide and contact your health care professional.  If you or a loved one experiences fainting, rapid heartbeat or irregular heart rhythm, seek immediate medical attention.

The FDA said it will continue to watch this safety issue to see if additional actions are needed.